Hail, Monongalia
- When
- August 8, 8:00 PM EST
- Where
- Monongalia County, 0.53 mi E of Westover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.630, -79.960
Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 6:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 750 PM EDT WED AUG 8 2012 .SYNOPSIS... A COLD FRONT SAGGING OFF THE GREAT LAKES WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM CHANCES THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... RECENT RADAR DATA INDICATES SCATTERED THUNDERSTORMS CONTINUED TO DVLP THIS EVE ALONG/IN ADVN OF SWD SAGGING COLD FRONT...AND ON OUTFLOW FROM PREVIOUS CELLS. BUILDING SHRTWV RIDGE/WARMING MID LEVELS ALONG WITH A COOLING BOUNDARY LAYER SHOULD SNUFF REMAINING ACTIVITY AS MIDNGT APPRCHES. THEREAFTER...NOCTURNAL COOLING MAY AGAIN SUPPORT RIVER VALLEY FOG. FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS MOS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION, ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM MINNESOTA AND IOWA. SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS. EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN EXCEED 0.50 INCHES, IF NOT 1 INCH. AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO DECREASE IN COVERAGE. DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS, CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY COOLER THAN NORMAL DUE TO COOLER AIR ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND WEDNESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... WEAK FRONT BECOMING STATIONARY OVER REGION OVERNIGHT. THUNDERSTORMS SHOULD DISSIPATE BY 03Z. SOME FOG LATE, ESPECIALLY IN AREAS THAT RECEIVE RAIN. FOR NOW...WILL ADD MVFR VISIBILITIES AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR VISIBILITIES ARE REQUIRED IN FORECAST. MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED SHOWERS/STORMS EXPECTED EARLY TO LATE AFTN WEST TO EAST. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY NIGHT...WITH MORE ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY SHOULD SEE A RETURN TO VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1143 AM EDT WED AUG 8 2012 MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076- WVZ001>004-012-021>023-041-091545- GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY- NOBLE-MERCER-VENANGO-LAWRENCE- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT WED AUG 8 2012
OHZ041-PAZ013-082330-
COLUMBIANA OH-LAWRENCE PA-
657 PM EDT WED AUG 8 2012
...A THUNDERSTORM CLUSTER WILL AFFECT NORTHEASTERN COLUMBIANA AND
SOUTHERN LAWRENCE COUNTIES...
AT 654 PM EDT...A CLUSTER OF OF THUNDERSTORMS WITH THE LEADING
LOCATED 3 MILES SOUTH OF BESSEMER...WAS MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
CLUSTER OF STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
BESSEMER... NEW CASTLE... ELLWOOD CITY...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-376 BETWEEN MILE MARKERS 13 AND 14.
I-76 BETWEEN MILE MARKERS 1 AND 7.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4102 8018 4086 8018 4086 8057 4091 8058
4091 8053 4103 8052
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 2 ENE ENON VALLEY 40.86N 80.42W
08/08/2012 LAWRENCE PA PUBLIC
MULTIPLE TREES AND POWERLINES DOWN
&&
EVENT NUMBER PBZ1200934
RGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT WED AUG 8 2012
WVZ012-021-022-090030-
MARION WV-MONONGALIA WV-WETZEL WV-
758 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WETZEL...NORTHWESTERN
MARION AND NORTHWESTERN MONONGALIA COUNTIES...
AT 755 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
KNOB FORK...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WILEYVILLE... BIG RUN... KNOB FORK...
LITTLETON... HUNDRED... EARNSHAW...
ROUND BOTTOM... CURTISVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3964 8070 3972 8063 3973 8044 3972 8031
3948 8046SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT WED AUG 8 2012
WVZ012-021-022-090115-
MARION WV-MONONGALIA WV-WETZEL WV-
835 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT MARION...NORTHEASTERN WETZEL AND
WESTERN MONONGALIA COUNTIES...
AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF METZ...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
ROUND BOTTOM... HUNDRED... EARNSHAW...
METZ... WADESTOWN... WANA...
MANNINGTON... FESTUS... DAYBROOK...
FARMINGTON... WINFIELD... RIVESVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 132 AND 159.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3954 8048 3971 8046 3971 8000 3941 8000
3939 8003 3938 8007SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 PM EDT WED AUG 8 2012
PAZ031-WVZ022-090145-
GREENE PA-MONONGALIA WV-
853 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN MONONGALIA
AND SOUTHEASTERN GREENE COUNTIES...
AT 847 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUZZ...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
ROGERSVILLE... BUZZ... BLACKSVILLE...
NEMACOLIN... GREENSBORO... BOBTOWN...
MOUNT MORRIS...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-79 IN WEST VIRGINIA NEAR MILE MARKER 160.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 12.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3971 8040 3988 8032 3989 7992 3987 7993
3986 7992 3985 7994 3980 7991 3978 7994
3976 7993 3975 7991 3971 7992SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 857 PM EDT WED AUG 8 2012 PAZ075-076-WVZ022-023-090145- FAYETTE PA-FAYETTE RIDGES PA-MONONGALIA WV-PRESTON WV- 857 PM EDT WED AUG 8 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PRESTON... NORTHEASTERN MONONGALIA AND SOUTH CENTRAL FAYETTE COUNTIES... AT 852 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF MORGANTOWN...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... WESTOVER... MORGANTOWN... DELLSLOW... CHEAT NECK... LAUREL RUN... VALLEY POINT... BRUCETON MILLS... THIS WILL IMPACT THE FOLLOWING HIGHWAYS... ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 2. I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 3 AND 22. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3979 7966 3956 7963 3959 7997 3969 7999
The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408060.